10% off neurofeedback training for CWE members - Denver, CO
Neurofeedback Partner - Free Advertisement
Myoclonic seizures/jerks, SP or side effect
Now i've been thinking about whether it's possible that these are myoclonic jerks/seizures (and are myoclonic jerks actually a type of seizure) or are they simple partials because from what I have read it seems that involuntary movements are common. My conciousness is not impaired (doesn't last long enough really just a second or two) and myoclonics are generalised seizures aren't they??? Of course it could simply be a side effect so if anyone has had this side effect i'd love to know.
What you describe could be a myoclonic seizure but i feel it's more likely a side effect as your dctor suggested. As someone with myoclonic epilepsy , when i get a seizure , i'm completely conscious and my arm or leg jerks. it took me a while to see that these were seizures bcoz i was initially diagnosed with petit mal and i could only recognise absence seizures. This jerk lasts for less than a second and you're back to full control. If the arm doesn't stop jerking and you're fully conscious , then it's a simple partial. What kind of epilepsy have you been diagnosed with? Even if you've had 8-10 close to each other , did any single jerk last longer than a second or two?. The tremors that happen with side effects usually affect your hands and usually when you're trying to concentrate on something ( eg, holding a spoon). They are called intention tremors. the hand will twitch very fast but you will still retain control of the muscles of your hand when this happens . for example , when it's twitching , can you flex your fingers or toes , albeit limitedly? My mom has had severe tremors from the drugs and drops things occasionally. If these twitches are limited to your hands and feet , then it's probably a side effect as your doctor suggested. Does it get worse when you are sleep deprived ( esp. in the morning?). This is a sign of myoclonus. Remember that myoclonic seizures , by definition are a contraction of your muscles not lasting longer than a second or two and the muscle in question is out of your conscious control. I hope you get better soon.
P.S. No question is stupid. It is those who choose not to question who are truly stupid
Dr. Arvind Ramaswamy
Last edited by drarvindr; 11-22-2008 at 12:04 PM.
I haven't been keeping a journal of everything so i'm not quite sure but I know i've had these twitches in my arms and legs (so not just hands and feet). I'm really bad with keeping track of everything but I know I should keep a record for when I see my neurologist. Like I mentioned my neurologist did say that it was quite possibly a side effect although he didn't rule out the possibility of it being a small seizure. No single jerk has ever lasted more than a second or two. I'm not quite sure on the sleep deprivation though - that is where a journal would definitely come in handy. Like I said they've really decreased since coming off the Lamictal but they haven't gone away completely. They aren't a big issue because i've had grandmals so even if it is a seizure I know it's nothing in comparison and yet if i'm having seizures of any kind I do want to know.
I know i've also had a tingling/burning in different parts of the body (hands, feet, face) and from what i've read this may be symptomatic of a simple partial - is that true???? For someone who has lived her entire life with Epilepsy you would think i'd know more.
I was diagnosed with idiopathic Epilepsy - grandmal seizures.
Last edited by Trinity; 11-22-2008 at 07:19 PM.
Keppra causes myoclonus in me. I write down the jerks in my seizure journal but I also include notes such as "this is the first time I ever recall this part of my body jerking." When I bring it up with the neurologist, I let her know that I feel the keppra is causing it. She on the other hand feels that a higher dose of keppra will stop. There's no way to tell at this point - it could be myoclonus caused by the seizures or it could be that these are seizures I was having all along that were "overrule" by other seizures. Since she's the one with the PhD in neurology and I don't want to stop keppra just yet we're going with her opinion for the time being, but I still think the medicine is causing this
The neurologist did ask about tingling and numbness during my last visit and explained what she meant, but unfortunately I can't remember any part of that conversation other than I told her I did easily get numb.
1) Mostly my jerking is only for a second or two. However sometimes, my left foot will pulsate for a moment, maybe 10 seconds later my left lower leg will pulate, then maybe 10 seconds after that my right lower leg will pulsate in a small area (not always in this order, but in general its a small area of these three parts). is that a simple partial then?
2) A couple times I've noticed that if I hold my hand in a certain position it will shake back and forth. If I take it out of that position it will stop shaking, but immediately starts again when I return it to the position. I've noticed this mainly because the shaking position is how I hold the computer mouse. This has never lasted for more than a minute. Is that a seizure?
From what you've said i find it very likely that these are myoclonic seizures. Try to monitor for various triggers. I think the journal idea is very good. If the frequency of these attacks is increasing , or the current frequency is annoying you , get an EEG to confirm that they are seizures. Talk to your neurologist.
Yes , if the pulsations "spread" it could be a simple partial seizure.It couold also be the natural spasms of your legs as the muscles have to forcefully pump blood back to your heart against gravity. Sometimes , if you've been standing a while, or after exercise , your calves will pulsate here and there as your muscles force blood up your leg veins into your heart. Re: the pulsations in your hand, i am fairly certain they are intention tremors associated with side effects from your medication.
Dr. Arvind Ramaswamy
With me the Simple Partials freaks me out! Period!
Because I am alert and aware of the surrounding and
the whole episode!
Because this seizure moves so quickly, like a lightning
bolt - there is no time to react, for my end. However,
on my end one of the key signs to know that is about
to start is when my head lurches forward at the same
time when my hand and/or foot on one side of my body
immediately at the same time begins to tremble, shake,
jerk, and before you know it, it's zoom - the whole one
side of my body which I can feel, runs like an electricity
from that end point, and the seizure goes into convulsive
mode, lightning fast! From the starting point all the way
up to my head, and it's gone!
It leaves me in a woozy and dazed state. While it takes
me a moment to regather myself, I am able to get up,
having a headache, the need to sleep and recuperate.
This used to be a "once in a blue moon" event where
Neurologists didn't even bother with it because it was so
isolated (something like 1 episode every 3-5 years, it
was that isolated) so it was not of a concern.
But it still freaked me out!
However, as I grew older, it began to manifest itself
more frequently, especially after the mid-90s, where I
would have at least 1 episode a year of this, but they
still deemed it "isolated and sporadic" but was not of
concern, since I had other seizures that were of concern
than that Simple Partial. Then come 2000's, where they
began to be on the rise, where it was getting to be of
concern now, especially with a recent one of back-to-back
and then a (?) after that because it was not witnessed
and it is unknown if it generalized into anything after
that or if I had knocked myself unconscious (I got hurt
from this one) - so it remains a mystery of if I had any
more seizures following after those 2 Simple Partials,
but I was injured, no questions about it.
Well, I was just laying down now (and it's after midnight here so yes a bit tired) watching TV and my left hand started to have a tingling/numbing feeling spread over it. I was not moving my hand and nor was I laying on it or anything to make it feel like that - that I could think of. It lasted less than 10seconds but was weird. Any thoughts.
could be a simple partial which affected only the sensory portion of the hand represented in your brain. Keep a journal and what you feel the episode was and take it to your neurologist. monitor yourself for a week and then tell him about your findings.
Dr. Arvind Ramaswamy
|Thread||Thread Starter||Forum||Replies||Last Post|
|Itching as a side effect of Keppra?||forward2007||The Kitchen||7||10-04-2010 01:50 PM|
|Dilantin Side-Effect (twitching)||NaderH||The Kitchen||11||03-15-2008 06:37 PM|
|keppra side effect?||angel||The Kitchen||7||02-06-2008 08:36 PM|
|Myoclonic jerks vs partial seizures and other ramblings||Trinity||The Kitchen||2||11-28-2007 09:39 AM|
|Side effect/Profuse sweating||RanMan||The Library||3||06-13-2005 02:15 PM|